Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 11, 2017Cumberland County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 11, 2017, 2:53 PM EDT for Cumberland County, New Jersey. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 2:53 PM EDT (18:53 UTC)
Expired
Jul 11, 2017, 3:30 PM EDT
In force
37 min
Issued by
NWS Philadelphia/Mount Holly

County Cumberland County, NJ

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS81 KPHI 111853
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
253 PM EDT TUE JUL 11 2017

NJZ016-017-021-022-111930-
Salem-Cumberland-Atlantic-Gloucester-
253 PM EDT TUE JUL 11 2017

...A SHOWER WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT WESTERN 
ATLANTIC...CENTRAL CUMBERLAND... SOUTHEASTERN SALEM AND SOUTHERN 
GLOUCESTER COUNTIES...

At 252 PM EDT, a shower was located near Bridgeton, moving east at 20
mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Buena, Fairton, South
Vineland, Rosenhayn and Cedarville.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3936 7486 3935 7503 3935 7522 3938 7524
      3939 7523 3939 7524 3940 7525 3946 7526
      3955 7504 3952 7498 3942 7485
TIME...MOT...LOC 1852Z 255DEG 19KT 3943 7516 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 11, 11:21 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 11, 11:21 AM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1121 AM EDT Tue Jul 11 2017

.SYNOPSIS...
High pressure located over the North Atlantic will continue to
influence our weather through Thursday. A cold front approaching
from the north is forecast to drop into our region on Thursday
night. It is expected to stall across central Virginia, southern
Maryland and southern Delaware on Friday as weak low pressure rides
along the boundary. The low moves out to sea on Saturday and it will
likely pull the front farther to the south. Another cold front from
the northwest may arrive Sunday night or Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A short wave continues to shift to our northeast with any
showers with it now pretty much dissipated.

The heat and humidity builds through this afternoon, although
with the significant boundary layer heating the dew points may
locally lower some. Low-level warm air advection will be
maintained ahead of a weak cold front that will remain to our
northwest. The 850 mb temperatures are forecast to increase to
around +20C, with the strongest warm air advection mostly across
the southern half of the area. This along with an increasingly
mixed boundary layer will yield afternoon high temperatures of
90-95 degrees especially along and south/east of the I-95
corridor (cooler right at the coast). These afternoon
temperatures combined with dew points in the upper 60s to lower
70s results in heat indices in the mid to upper 90s for a time
mainly along and south/east of the I-95 corridor (a bit higher
across Delmarva). The values are anticipated to be below heat
advisory/warning criteria for the urban corridor from
Wilmington, Philadelphia to Trenton. Some cloudiness around and
the chance for some convection however may reduce the
temperatures some especially across the north.

The water vapor imagery shows several embedded short waves within
the westerly flow on the south side of a large upper-level trough
(centered near James Bay Canada). Some of these appear to be
convectively induced. The 12z Sterling, VA and Upton, NY raobs
indicate dry air aloft (some capping also in place). This may hold
back the convective development some, however the dry air would
allow for cold pool development. The embedded short wave features
may locally enhance the lift, otherwise it is weak. A pre-frontal
trough could serve focus for some convective development mainly
later this afternoon. Based on the forecast soundings, the flow is
mainly unidirectional and the precipitable water values are forecast
to increase to about 2 inches. Given the dry air aloft and
unidirectional flow, convection may try and organize into a few
small clusters with any stronger updrafts capable of producing
locally strong winds. The convection however does not look to be
widespread, therefore we scaled back the PoPs some and went no
higher than chance (scattered activity). Given the increasing water
content of the airmass, any stronger convection will produce locally
torrential downpours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A cold front slowly pushes southward from the Great Lakes
region tonight and into the Mid-Atlantic. The models show the
boundary starting to push into our area late tonight and then
slowly pushes into our northwestern areas. The models are not
keen on having the front make its way through our area as we
continue to see mostly zonal flow aloft and nothing indicating
that the front will have enough to push it further south. With
the front near the region, we will continue to see a chance for
some isolated to scattered showers and thunderstorms. Skies will
remain pretty cloudy so we won't be able to radiate as
effectively as we would like since we have this muggy airmass
over our area. Low temperatures will remain very warm and in the
70s across much of the area. Parts of NW NJ and the Poconos may
drop into the mid to upper 60s as they will be closer to the
frontal boundary.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The mid level flow is forecast to be somewhat zonal across the
northern part of the country with a ridge extending across the
south on Wednesday. The pattern is expected to amplify with a
ridge developing over the western states for the weekend and a
trough settling over the east. The mid level pattern may begin
to flatten again early next week.

We are expecting hot humid conditions for Wednesday and
Thursday. It appears as though heat index values will fall just
short of advisory criteria on Wednesday. However, we may need an
advisory on Thursday for the urban corridor and for
northeastern Maryland and central and southern Delaware based on
our latest projections. There remains a chance that the urban
corridor may actually need a warning.

We will maintain a chance of mainly afternoon and evening
thunderstorms on Wednesday mostly in eastern Pennsylvania and
northern New Jersey. While there should be enough instability at
that time, a developing cap and the lack of a significant
triggering mechanism may limit the convective potential at that
time.

It appears as though there will be a better chance of
thunderstorms on Thursday afternoon and Thursday night as a cold
front approaches from the north. Precipitable water values are
forecast to rise into the 2.0 to 2.2 inch range ahead of the
cold front. As a result, there will be the potential for heavy
rainfall along with the threat of severe weather.

The frontal boundary is expected to stall across the southern
part of our forecast area on Friday. We will keep the mention of
a chance of showers and thunderstorms at that time. Maximum
temperatures on Friday should favor the 80s at most locations
and they may not get above the 70s in the Poconos and far
northern New Jersey.

Weak low pressure riding along the front is anticipated to pass
off the coast on Friday night. It should pull the boundary
farther to our south on Saturday allowing some drying to build
down from the northwest and north for much of the weekend.

Another cold front is expected to arrive on Sunday night or
Monday and it may bring another chance of showers and
thunderstorms. High temperatures over the weekend and on Monday
should be mainly in the 80s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This Afternoon...VFR overall with a period of ceilings mostly at or
above 5000 feet. Some showers and thunderstorms are expected this
afternoon, however coverage should be isolated to scattered.
Included a TEMPO group at KRDG and KABE for now, then a PROB30 for
KTTN, KPNE, KPHL and KILG may become VCTS. Local but brief
significant restrictions, especially visibility, should occur with
any heavy shower or thunderstorm. Southwesterly winds increasing to
10-15 knots, with some gusts to 20 knots by later this afternoon.

Tonight...Mainly VFR. Some showers and thunderstorms around mainly
this evening. Local fog may develop late this evening and overnight,
especially where heavy rain occurred and clouds thin out.
Southwesterly winds around 10 knots, diminishing to 5 knots or
less.

OUTLOOK...
Wednesday through Thursday...Mainly VFR. Late night and early
morning visibility restrictions are possible. There is a chance
of afternoon and evening showers and thunderstorms, mainly in
areas to the north of KPHL.

Thursday night through Friday night...A chance of showers and
thunderstorms. Conditions should favor VFR but they may drop to
MVFR or IFR at times.

Saturday...Mainly VFR.

&&

.MARINE...
Sub-SCA conditions overall. However, southwest winds will
increase through this afternoon and may near 25 knots on the
ocean tonight. Additionally, seas will start to build later
today and may near 5 feet on the outer waters tonight.
Confidence was not high enough to issue a SCA at this time.
Afternoon/evening thunderstorms are possible, producing locally
strong winds.

OUTLOOK...
Wednesday through Saturday...No marine headlines are
anticipated.

RIP CURRENTS...
The risk for the formation of dangerous rip currents is low
into this evening. An increasing south-southwest wind and some
increase in the waves may result in the risk increasing to
moderate for parts of the New Jersey coast later this afternoon,
however no issues were reported with this similar setup yesterday.

It appears as though there will be a low risk for the development
of dangerous rip currents on Wednesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...Gorse
Short Term...Meola
Long Term...Iovino
Aviation...Gorse/Iovino
Marine...Gorse/Iovino/Meola
Hazardous weather outlook, Jul 11, 4:00 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
400 AM EDT Tue Jul 11 2017

NJZ001-007-008-PAZ054-055-120800-
Sussex-Warren-Morris-Carbon-Monroe-
400 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible during the afternoon and evening
hours. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms are possible during the afternoon and evening
hours on Wednesday and Thursday, with the greater risk being on
Thursday. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ009-010-012-013-020-PAZ060>062-101-103-105-120800-
Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
400 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible during the afternoon and evening
hours. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

Heat index values are expected to rise into the middle 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms are possible during the afternoon and evening
hours on Wednesday and Thursday, with the greater risk being on
Thursday. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

Heat index values are expected to rise into the middle 90s on
Wednesday afternoon and into the upper 90s on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-120800-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
400 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible during the afternoon and evening
hours. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

Heat index values are expected to rise into the upper 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms are possible during the afternoon and evening
hours on Wednesday and Thursday, with the greater risk being on
Thursday. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

Heat index values are expected to rise into the upper 90s on
Wednesday afternoon and into the 99 to 104 degree range on Thursday
afternoon. A Heat Advisory or Excessive Heat Warning may be needed
for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ016-021>023-027-120800-
Salem-Cumberland-Atlantic-Cape May-Southeastern Burlington-
400 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible during the afternoon and evening
hours. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

Heat index values are expected to rise into the upper 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms are possible during the afternoon and evening
hours on Wednesday and Thursday, with the greater risk being on
Thursday. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

Heat index values are expected to rise into the upper 90s on
Wednesday afternoon and into the 99 to 104 degree range on Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-MDZ008-012-015-019-020-120800-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
400 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible during the afternoon and evening
hours. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

Heat index values are expected to rise into the 99 to 104 degree
range this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms are possible during the afternoon and evening
hours on Wednesday and Thursday, with the greater risk being on
Thursday. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

Heat index values are expected to rise into the 99 to 104 degree
range on Wednesday afternoon and into the 102 to 107 degree range on
Thursday afternoon. A Heat Advisory may be needed for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-120800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
400 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible during the afternoon and evening
hours. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms are possible during the afternoon and evening
hours on Wednesday and Thursday, with the greater risk being on
Thursday. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-120800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
400 AM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Strong thunderstorms are possible during the afternoon and evening
hours. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to surface lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong thunderstorms are possible during the afternoon and evening
hours on Wednesday and Thursday, with the greater risk being on
Thursday. The thunderstorms may be accompanied by strong wind gusts,
heavy rain and hail along with dangerous cloud to surface lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 2:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
253 PM EDT TUE JUL 11 2017

NJZ016-017-021-022-111930-
Salem-Cumberland-Atlantic-Gloucester-
253 PM EDT TUE JUL 11 2017

...A SHOWER WITH HEAVY RAIN AND GUSTY WINDS WILL AFFECT WESTERN
ATLANTIC...CENTRAL CUMBERLAND... SOUTHEASTERN SALEM AND SOUTHERN
GLOUCESTER COUNTIES...

At 252 PM EDT, a shower was located near Bridgeton, moving east at 20
mph.

Winds up to 40 mph are possible with this shower.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Buena, Fairton, South
Vineland, Rosenhayn and Cedarville.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3936 7486 3935 7503 3935 7522 3938 7524
      3939 7523 3939 7524 3940 7525 3946 7526
      3955 7504 3952 7498 3942 7485
TIME...MOT...LOC 1852Z 255DEG 19KT 3943 7516

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:52 PM EDTExcessive Heat WatchPHIBurlington, Camden, Gloucester, Mercer19 hr
Jul 11, 3:00 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cumberland, Gloucester, Salem45 min
Jul 11, 3:21 PM EDTSpecial Weather StatementPHIOcean39 min
Jul 11, 3:29 PM EDTSpecial Weather StatementPHIOcean46 min
Jul 11, 3:31 PM EDTSpecial Weather StatementPHIAtlantic44 min
Jul 11, 3:37 PM EDTSpecial Weather StatementPHIOcean23 min
Jul 11, 4:01 PM EDTSpecial Weather StatementPHIMiddlesex44 min
Jul 11, 4:05 PM EDTSpecial Weather StatementPHIMercer25 min
Jul 11, 4:11 PM EDTSpecial Marine WarningPHI49 min
Jul 11, 4:20 PM EDTSpecial Marine WarningPHI40 min
Jul 11, 4:27 PM EDTSpecial Marine WarningPHI63 min
Jul 11, 4:33 PM EDTSpecial Weather StatementPHIMonmouth57 min
Jul 11, 4:57 PM EDTSpecial Marine WarningPHI63 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.